Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 73, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Oct 10, 2021, 4:19 PM CDT for Saint Louis County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 4:19 PM CDT (21:19 UTC)
- Expired
- Oct 10, 2021, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 150 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
906
WUUS53 KDLH 102119
SVRDLH
MNC137-102145-
/O.NEW.KDLH.SV.W.0073.211010T2119Z-211010T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
419 PM CDT Sun Oct 10 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northeastern St. Louis County in northeastern Minnesota...
* Until 445 PM CDT.
* At 417 PM CDT, a severe thunderstorm was located 7 miles northwest
of Burntside Lake, or 13 miles northwest of Ely, moving north at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burntside Lake, Cummings Lake, Lake Agnes, Crooked Lake, Big Moose
Lake, Loon Lake, and Lac la Croix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4824 9196 4823 9196 4823 9194 4824 9192
4823 9189 4821 9186 4821 9182 4820 9180
4788 9200 4791 9226 4827 9224
TIME...MOT...LOC 2117Z 189DEG 27KT 4798 9212
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MeldeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 12:29 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Oct 10, 12:29 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1229 PM CDT Sun Oct 10 2021
.DISCUSSION...(Today through Saturday)
Issued at 249 AM CDT Sun Oct 10 2021
Summary: Active pattern over the weekend into late next week with
several opportunities for showers and thunderstorms for the
region.
An area of subsevere showers and thunderstorms are working their
way through the region this morning as an occluded upper level
low pressure system moves by to the west putting our CWA in an
area of isentropic lift. The upper level system is progged to move
northeast and be over the CWA by late this afternoon into the
early evening. As it moves into the western portion of the CWA it
is possible that low top convection will develop as the cold-core
low attributes to instability as shown in model soundings. That
combined with MLCAPE values around 1000 J/kg and dew points in the
60s, it appears that severe possibilities begin to ramp up later this
morning. Similar to the overnight convection, it is expected to
become linear and with bulk shear values near 40 knots supports
supercell development. As time progresses, instability increases
with MLCAPE values near 1500 J/kg and lapse rates reaching 8 to
8.5 C/km, the potential for severe weather continues into the
afternoon. One area of concern is that models indicate dry air
wrapping into the system which could potentially shutoff
development of convection so this will be something to watch as
this system evolves through the day. At this time, the CWA is
placed in a marginal risk with the possibility of an increase to a
slight.
By Monday morning the upper level low pressure system will move
into southern Ontario giving the region a brief break from
precipitation until overnight Monday into Tuesday morning as
another low pressure moves in from the south. At this time, it
appears that NW WI will receive the bulk of the precipitation, but
this could easily change as we get closer to the event.
Last, but not least our last chance of precipitation comes over
night Wednesday into Thursday. This appears to be more dynamic
system comparable to what we are seeing today. It will be
interesting to see how this shapes up over the next several days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Oct 10 2021
Mixed conditions across the region this afternoon will continue
through much of the TAF period. Some scattered thunderstorms are
possible early this afternoon at BRD and INL before more widespread
thunderstorms are expected to cross from southwest to northeast late
this afternoon and early this evening. Most storms should be out of
the area by midnight. IFR and LIFR ceilings are expected to build in
behind the thunderstorms early Monday morning at all terminals
except HYR.
&&
.MARINE...
Issued at 249 AM CDT Sun Oct 10 2021
Winds are out of the northeast 15 to 20 knots with gusts to near
25 knots with waves 3 to 5 feet from Grand Portage to Two Harbors.
Therefore, a Small Craft Advisory has been issued until this
afternoon. Similar conditions are expected at the head of the
lakes, but the Small Craft Advisory will be through mid-morning.
By this afternoon, winds will switch to the southeast and decrease
to 10 to 15 knots with gusts to around 20 knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 69 51 63 53 / 80 20 10 20
INL 67 52 63 48 / 100 70 20 10
BRD 65 48 66 49 / 80 20 0 0
HYR 75 48 65 51 / 50 10 20 40
ASX 77 50 68 52 / 50 30 20 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
LSZ140>143.
&&
DISCUSSION...KSE
AVIATION...Levens/Melde
MARINE...KSEHazardous weather outlook, Oct 10, 1:46 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 146 PM CDT Sun Oct 10 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 146 PM CDT Sun Oct 10 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Isolated severe storms are possible this afternoon and early evening. Hail to half-dollar size, damaging wind gusts to 60 mph, weak and brief tornadoes, and frequent cloud-to-ground lightning are the main threats. The risk of severe storms will decrease quickly this evening with the loss of daytime heating. A severe thunderstorm watch is in effect until 9 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-111900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 146 PM CDT Sun Oct 10 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong east and northeast winds of 10 to 15 knots with gusts to 20 knots will build waves to 3 to 5 feet along portions of the North Shore and near the Twin Ports through mid-afternoon. Winds will turn southwesterly by late afternoon. A Small Craft Advisory is in effect for the locations where wind and waves will be most hazardous. Strong storms are also expected this afternoon and early evening with large and and strong winds the main threats. A severe thunderstorm watch is in effect until 9 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern is expected throughout the upcoming week. There will be several time periods when conditions may be hazardous to smaller vessels. Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Oct 10, 3:09 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
309 PM CDT Sun Oct 10 2021
MNZ011-102030-
North St. Louis MN-
309 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northwestern St.
Louis County through 330 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pelican Lake, or 27 miles northwest of Lake Vermilion, moving north
at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Nett Lake, Orr, Ash Lake, Pelican Lake, Cusson, Greaney, Black Duck
Lake, and Bois Forte Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4798 9280 4796 9307 4802 9309 4824 9310
4827 9278
TIME...MOT...LOC 2009Z 174DEG 21KT 4805 9295
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 3:27 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
327 PM CDT Sun Oct 10 2021
MNZ019-102045-
Central St. Louis MN-
327 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of central St. Louis
County through 345 PM CDT...
At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eveleth, or 20 miles east of Hibbing, moving north at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Franklin,
Mckinley, Iron Junction, Leonidas, Big Rice Lake, Wynne Lake, and
Esquagama Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4737 9242 4742 9268 4772 9255 4766 9223
TIME...MOT...LOC 2027Z 196DEG 26KT 4747 9253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 4:05 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
405 PM CDT Sun Oct 10 2021
MNZ010-011-019-102130-
Central St. Louis MN-Koochiching MN-North St. Louis MN-
405 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of northeastern
Koochiching and northwestern St. Louis Counties through 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rainy Lake West, to 6 miles north of Crane
Lake, to 11 miles north of Lake Vermilion, moving north at 25 mph.
HAZARD...Wind gusts up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Lake Vermilion, Tower, Kabetogama, Crane Lake, Rainy Lake West,
Voyageurs National Park, Kabetogama Lake, Buyck, Sand Point Lake,
Loon Lake, Island View, Echo Lake, Vermillion Lake Reservation, Trout
Lake, and Lac la Croix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.
&&
LAT...LON 4862 9295 4854 9273 4854 9264 4850 9263
4850 9270 4846 9271 4844 9266 4845 9251
4841 9245 4835 9247 4822 9237 4825 9227
4832 9231 4835 9222 4834 9221 4819 9210
4763 9240 4815 9271 4862 9335 4864 9325
TIME...MOT...LOC 2105Z 181DEG 23KT 4865 9327 4836 9250 4804 9232
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MeldeLocal storm report, Oct 10, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SUN OCT 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG KABETOGAMA 48.44N 93.03W
10/10/2021 ST. LOUIS MN 911 CALL CENTER
REPORT OF TREE DOWN ON POWERLINE AT OR NEAR
KABETOGAMA VISITOR CENTER. TIME ESTIMATED
FROM RADAR.
&&
JJMSpecial weather statement, Oct 10, 4:09 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
409 PM CDT Sun Oct 10 2021
MNZ012-020-102130-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
409 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southwestern Lake
County through 430 PM CDT...
At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomas Lake Near Brimson, or 38 miles northeast of Duluth, moving
north at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Finland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4711 9152 4717 9176 4748 9146 4742 9126
TIME...MOT...LOC 2109Z 201DEG 32KT 4722 9160
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MeldeSpecial weather statement, Oct 10, 4:12 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
412 PM CDT Sun Oct 10 2021
MNZ011-102130-
North St. Louis MN-
412 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern St.
Louis County through 430 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burntside Lake, or 13 miles west of Ely, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Lake Vermilion, Burntside Lake, Robinson, Cummings Lake, and Big
Moose Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.
&&
LAT...LON 4815 9186 4786 9201 4786 9207 4788 9227
4820 9226
TIME...MOT...LOC 2112Z 189DEG 27KT 4794 9213
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 8:23 PM CDT | Special Weather Statement | DLH | Cook | 37 min |
| Oct 10, 4:18 AM CDT | Special Weather Statement | DLH | Carlton | 27 min |
| Oct 10, 8:42 AM CDT | Special Weather Statement | DLH | Cass | 33 min |
| Oct 10, 10:34 AM CDT | Special Weather Statement | DLH | Koochiching | 26 min |
| Oct 10, 12:30 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Oct 10, 12:31 PM CDT | Special Weather Statement | DLH | Itasca | 14 min |
| Oct 10, 12:47 PM CDT | Special Weather Statement | DLH | Itasca | 28 min |
| Oct 10, 12:48 PM CDT | Special Weather Statement | DLH | Itasca | 27 min |
| Oct 10, 1:27 PM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Oct 10, 1:50 PM CDT | Special Weather Statement | DLH | Itasca | 25 min |
| Oct 10, 2:11 PM CDT | Special Weather Statement | DLH | Saint Louis | 34 min |
| Oct 10, 2:17 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Oct 10, 2:26 PM CDT | Tornado Warning | DLH | Itasca, Koochiching, Saint Louis | 34 min |
| Oct 10, 2:31 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 29 min |
| Oct 10, 2:42 PM CDT | Tornado Warning | DLH | Saint Louis | 18 min |
| Oct 10, 3:02 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 28 min |
| Oct 10, 3:07 PM CDT | Special Weather Statement | DLH | Koochiching | 23 min |
| Oct 10, 3:09 PM CDT | Special Weather Statement | DLH | 21 min | |
| Oct 10, 3:14 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 31 min |
| Oct 10, 3:18 PM CDT | Special Marine Warning | DLH | 87 min | |
| Oct 10, 3:27 PM CDT | Special Weather Statement | DLH | Saint Louis | 18 min |
| Oct 10, 3:41 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 49 min |
| Oct 10, 4:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Oct 10, 4:09 PM CDT | Special Weather Statement | DLH | Lake | 21 min |
| Oct 10, 4:12 PM CDT | Special Weather Statement | DLH | 18 min | |
| Oct 10, 4:28 PM CDT | Special Weather Statement | DLH | Cook | 32 min |
| Oct 10, 4:31 PM CDT | Small Craft Advisory | DLH | 20 hr | |
| Oct 10, 4:31 PM CDT | Special Weather Statement | DLH | Lake | 29 min |
| Oct 10, 4:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Oct 10, 4:43 PM CDT | Special Weather Statement | DLH | 32 min | |
| Oct 10, 4:57 PM CDT | Special Weather Statement | DLH | Lake | 33 min |
| Oct 10, 5:04 PM CDT | Special Marine Warning | DLH | 56 min | |
| Oct 10, 5:15 PM CDT | Special Weather Statement | DLH | 30 min | |
| Oct 10, 5:26 PM CDT | Special Weather Statement | DLH | Lake | 34 min |
| Oct 10, 5:28 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 47 min |
| Oct 10, 5:36 PM CDT | Tornado Warning | DLH | Cook | 39 min |
| Oct 10, 5:40 PM CDT | Special Weather Statement | DLH | Cook | 35 min |
| Oct 10, 6:15 PM CDT | Special Weather Statement | DLH | Cook | 45 min |
| Oct 10, 6:30 PM CDT | Special Marine Warning | DLH | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.